North Carolina, 2002

Lightning Strike in North Carolina, March 26, 2002

March 26, 2002 · NWS RAH · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$220,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 26, 2:20 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Mar 26, 2:20 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EST TUE MAR 26 2002

THREAT OF SEVERE WEATHER THIS AFTERNOON AND EVENING CONTINUES.
GREATEST THREAT CONTINUES ACROSS THE SANDHILLS AND SOUTHERN COASTAL
PLAIN WHERE GREATEST INSTABILITY PRESENT. MOST OF CENTRAL NC HAS
WARMED CONSIDERABLY INTO THE MID 70S TO AROUND 80. LINGERING COOL
POOL CONFINED TO VA BORDER REGION AND RETREATING RAPIDLY.

WILL INCLUDE WIDESPREAD SHRAS/TSRAS FOR TONIGHTS FORECAST AND HAVE
THEM DIMINISH LATE THIS EVE/AROUND MIDNIGHT. WILL INCLUDE ENHANCED
WORDING OF STRONG THUNDERSTORMS. LOW LEVELS DRY OUT SLOWLY BEHIND
COLD FRONT SO WILL WORD FORECAST AS GRADUAL CLEARING OVERNIGHT.

FAIR AND DRY WEATHER EXPECTED THROUGH THE REMAINDER OF THE WORK
WEEK. WESTERLY FLOW AHEAD OF WEAK TROF THAT PASSES THROUGH AREA ON
FRIDAY SHOULD RESULT N PARTLY CLOUDY SKIES ONLY. GUIDANCE TEMPS IN
GOOD AGREEMENT AND WILL NOT DEVIATE MUCH.

FOR THE EXTENDED PERIOD....MODELS DIFFER ON THE TIMING OF THE NEXT
FRONTAL SYSTEM FROM SATURDAY THROUGH MONDAY. SOME MODELS AVN/CANADIAN
WAIT UNTIL SUNDAY/MONDAY TIME FRAME ON THE FRONT. MRF/UKMET SEEM
INCLINED TO BRING THINGS THROUGH FROM SATURDAY TO MONDAY. THE PARENT
LOW WILL BE FAR TO THE NORTH OF NORTH CAROLINA WITH BEST LIFT AROUND
IT AND SHEARING OF THE FRONTAL BOUNDARY IN THIS REGION OF THE COUNTRY.
THUS WILL JUST INCLUDE CHANCE OF SHOWERS ON SUNDAY AND MONDAY AND GO
WITH THE SLOWER SOLUTION.

.RAH...SVR WW 43 WESTERN PORTIONS OF PIEDMONT THROUGH 600 PM.

BLAES/CLINE

In the hours before

Special weather statement, Mar 26, 11:15 AM EST, 5 hours 55 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-270000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1115 AM EST TUE MAR 26 2002

...SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA...

.SKYWARN SPOTTERS...
ACTIVATION OF THE SKYWARN NETWORK MAY BE NEEDED THIS AFTERNOON AND
EARLY EVENING ACROSS WESTERN PORTIONS OF THE PIEDMONT AND LATE THIS
AFTERNOON AND EVENING ACROSS THE REMAINDER OF THE PIEDMONT...
SANDHILLS AND COASTAL PLAIN.

.SYNOPTIC PATTERN...
A SOUTHERLY FLOW OF AIR IS TRANSPORTING A WARM...MOIST AND UNSTABLE
AIRMASS INTO THE REGION. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
WILL DEVELOP IN THE UNSTABLE AIRMASS THIS AFTERNOON. AN ORGANIZED
LINE OF SHOWERS AND THUNDERSTORMS DEVELOPING WILL SWEEP ACROSS
CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING.

.HAZARDOUS WEATHER DETAILS...
THE PRIMARY THREAT FROM THIS WEATHER SYSTEM WILL BE FROM DAMAGING
WINDS. LARGE HAIL IS ALSO A THREAT.

RESIDENTS OF CENTRAL NORTH CAROLINA SHOULD MONITOR WEATHER
CONDITIONS CLOSELY LATE TODAY. LISTEN TO NOAA WEATHER RADIO OR LOCAL
MEDIA FOR POSSIBLE WATCHES OR WARNINGS.

BLAES

The radar

The Roanoke radar (KFCX), 114 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Guilford

When
March 26, 5:10 PM EST
Where
Guilford County, Greensboro
Property damage
$220,000
Reported by
NEWSPAPER
Coordinates
36.080, -79.789 (the zone’s center; the record gives no point)

Lightning started a fire that destroyed the third floor of a home.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5281993.